Lake-Effect Snow, Oswego
- When
- February 7, 7:00 PM EST to February 8, 1:00 PM EST
- Where
- Oswego forecast zone
- Reported by
- Public
- Coordinates
- 43.464, -76.209 (the zone’s center; the record gives no point)
A localized band of heavy lake effect snow developed in northern and central Oswego County during the evening of February 7, then drifted a little south overnight with the heaviest snow focusing on the central portion of the county. The lake effect snow also impacted the far northern end of Cayuga County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A localized band of heavy lake effect snow developed in northern and central Oswego County during the evening of February 7, then drifted a little south overnight with the heaviest snow focusing on the central portion of the county. The lake effect snow also impacted the far northern end of Cayuga County. This was an event with a strong land breeze component that forced an east-west band of strong convergence just off the southern shore of Lake Ontario. The eastern extension of this band clipped far northern Cayuga and west-central Oswego counties as the shoreline starts to curve northward in that area. Thermodynamic profiles were strongly supportive of large dendrites with a favorable layer of dendritic growth beneath the inversion which resulted in rapid accumulation of snow even with low liquid water content within the snow. Selected snow totals included 12 inches in New Haven and 9.5 inches in Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 7, 4:40 PM EST, 2 hours 20 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
440 PM EST Sun Feb 7 2021
.SYNOPSIS...
Lake effect snow will occur east of the lakes tonight through Monday
morning, especially at the southeast corner of Lake Ontario where
locally heavy snow will fall. Another weak system will cross the
eastern Great Lakes Monday night and Tuesday with widespread light
snowfall. A cold and snowy pattern will continue through next
weekend.
&&
.NEAR TERM /THROUGH MONDAY/...
Forcing from a cold front and mid level trough has exited the area
to the east this afternoon. Brief period of lake enhanced/upslope
flow snow formed east of Lake Erie earlier, resulting in snow totals
today of 4-5 inches over portions of southern Erie county and thus
far 2-3 inches over northern Oswego county to the Tug Hill. Snow is
very fluffy with very high snow:water ratios. Elsewhere snow
accumulations today have checked in at 2 inches or less. In wake
of the cold front, temps have fallen into the teens over western
NY and have steadied out in the lower to middle 20s from Genesee
Valley to Finger Lakes and east of Lake Ontario. West breeze
that has developed is adding bite to the chill with late
afternoonwind chills below zero over most of western NY.
Tonight our focus turns back to lake effect snow. 850MB temps bottom
out around -19C overnight behind the departing cold front. This will
allow lake induced equilibrium levels to rise to around 7-8K feet
over Lake Ontario and 6-7K feet over Lake Erie. The setup will be
more favorable off Lake Ontario, with deeper moisture, and a more
favorable fetch down the axis of the lake to allow strong convergence
to develop.
Off Lake Ontario...
After lake enhanced snow tapers off next couple hours, lake effect
snow showers will initially be disorganized east of the lake early
this evening across the Tug Hill region on due west flow. Later this
evening boundary layer flow will veer slightly to the WNW carrying
an organizing lake effect snow band south across Oswego County.
Overnight the synoptic scale flow will steadily weaken, allowing
land breeze circulations to develop along the south shore of the
lake. This will strengthen the convergence zone just offshore of the
lake, allowing for a locally heavy band of lake effect snow to
develop at the southeast corner of the lake. The band will likely
take on a slightly anti-cyclonic curvature overnight, mirroring the
shape of the shoreline as land breeze forced convergence takes over.
The eastern end of this band will come onshore near Fair Haven and
Oswego, possibly reaching as far south as the extreme northeast
corner of Wayne County briefly in the middle of the night. Monday
morning boundary layer flow will quickly back, carrying the lake
effect snow back north across Oswego County.
Land breeze forced lake effect snow events with the characteristics
described above in this type of cold environment tend to produce
very high snow:water ratios and have a tendency to produce locally
significant amounts of fluffy snow in a small area near Fair Haven
and Oswego. A sufficiently deep dentritic growth zone beneath the
inversion will favor large dendrite conglomerates. CIPS analogs and
comparison to locally made analog charts for Oswego County warning
criteria lake effect snow events both support the likelihood of
warning criteria snow at the southeast corner of Lake Ontario.
The setup looks to support an upgrade to a Lake Effect Snow Warning
for Oswego and N.Cayuga counties for tonight through Monday morning
with local, fluffy accumulations of 7-10 inches over Oswego and
northern Cayuga counties. The advisory will remain in place for
Wayne County, with a quick 3-5 inches possible in the northeast
corner of the county if the band makes it that far south.
The lake effect snow will weaken and move quickly north during the
late morning and midday hours. It may produce a quick 1-2 inches
across Jefferson County during the early afternoon on its way north.
Off Lake Erie...
The setup will be much less impressive, with a drier airmass and
shorter fetch. Occasional lake effect snow showers combined with
upslope flow into the higher terrain will produce spotty 1-2 inch
accumulations tonight and another spotty 1-2 inches Monday
morning before tapering off.
Outside of lake effect areas it will be mainly dry tonight through
Monday. Skies will clear away from the lake bands tonight, allowing
temperatures to drop into the single digits in many areas and below
zero for the North Country. Monday mid level clouds will increase
ahead of the next system. Highs will reach the lower 20s in most
locations, with teens across higher terrain.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
Next piece of upper level shortwave energy over the upper Great
Lakes pivoting around the main stationary closed upper low over
central Manitoba will move east toward, then cross our area Monday
night and Tuesday. Meanwhile, it's associated area of surface low
pressure will move from the Ohio Valley to the Jersey/southern New
England coast during the same timeframe. This will allow a general
light snow to overspread our region to the north of the low as it
moves by to our south. Snowfall accumulations at this point look to
generally be in the 1-3 inch range across areas south of Lake
Ontario, with 2-4 inches possible for the eastern Lake Ontario
region.
Colder air will once again filter in across the region in the wake
of this system, with the next chance for some lake effect snows
Tuesday night into the first half of the day on Wednesday, mainly
ESE/SE of Lake Ontario. Accumulations at this point do not look
significant, with possibly a few inches across northern Cayuga and
central/southern Oswego counties. High pressure will briefly build
across the area later Wednesday, quickly shutting down any lingering
lake induced activity SE of Lake Ontario during the afternoon.
Otherwise, temperatures will remain below average through the period
as daytime highs generally range through the 20s. Overnight lows
will be in the teens across the majority of the forecast area, with
single digits found across the North Country.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Attention will then turn to the next approaching mid-level
shortwave. This shortwave will continue to track northeast
across the Tennessee Valley and into the Mid-Atlantic Coast
Wednesday evening through Thursday night. The storm will then
track northeast along the coast while rapidly deepening. This
brings chances for synoptic snow to the area overnight Wednesday
into Thursday, with higher chances on the edges of the Southern
Tier and lesser chances in the North Country. Low temperatures
in the teens Wednesday night will warm to the mid to upper 20s
on Thursday. Warm air advection will cause temperatures Thursday
night to only drop a few degrees into low to mid 20s, with
teens east of Lake Ontario.
Latest 12z model guidance shows greater discrepancies moving into
Thursday evening and Friday morning as another shortwave looks to
move across New England. This wave has a generally more amplified
upper level pattern, but models disagree on the placement of the
upper level jetstreak. This creates uncertainty in the placement and
intensity of the bulk of the precipitation associated with this
shortwave. Synoptic snow associated with this system looks to exit
the area by late Friday afternoon, though some lake effect snow
southeast of the lakes can't be ruled out Friday night into
Saturday. High temperatures Friday will be in the mid 20s, with lows
Friday night in the low to mid teens.
Synoptic snow chances return for Saturday night through Sunday as
another shortwave rounds the base of an upper level closed low over
Canada. Highs on Saturday and Sunday will be in the upper teens and
low 20s, with lows in the teens.
&&
.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Lake effect snow will develop tonight and continue through Monday
morning east and southeast of the lakes. Off Lake Erie light snow
showers will bring occasional MVFR/IFR to the western Southern Tier
including KJHW. KBUF and KIAG will stay VFR. Off Lake Ontario the
lake effect snow will focus near the southeast corner of the lake
and avoid KROC and KART where conditions will stay mainly VFR.
Expect local IFR/VLIFR conditions locally near and just west of
KFZY. The lake effect snow will weaken and end around midday Monday,
with most areas returning to VFR.
Outlook...
Monday night and Tuesday...IFR in widespread, general snow.
Wednesday...Local IFR in lake effect snow east of the lakes,
otherwise VFR.
Thursday and Friday...IFR possible in periods of widespread, general
snow.
&&
.MARINE...
Moderate west to WNW winds behind a departing cold front will
continue to bring Small Craft Advisory conditions on Lakes Erie and
Ontario through tonight. Winds will diminish by early Monday as the
pressure gradient relaxes across the eastern Great Lakes. Winds will
then stay relatively light through Tuesday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 1 PM EST Monday for NYZ005-006.
Winter Weather Advisory from 10 PM this evening to 10 AM EST
Monday for NYZ004.
MARINE...Small Craft Advisory until 1 AM EST Monday for LEZ040-041.
Small Craft Advisory until 10 AM EST Monday for
LOZ043>045.
Small Craft Advisory until 1 AM EST Monday for LOZ042.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock/JLA
SHORT TERM...JM
LONG TERM...PP
AVIATION...Hitchcock/JLA
MARINE...HitchcockHazardous Weather Outlook National Weather Service Buffalo NY 1246 PM EST Sun Feb 7 2021 NYZ001>003-007-008-010>014-019>021-085-081800- Niagara-Orleans-Monroe-Jefferson-Lewis-Northern Erie-Genesee-Wyoming- Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 1246 PM EST Sun Feb 7 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004-081800- Wayne- 1246 PM EST Sun Feb 7 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST MONDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005-006-081800- Northern Cayuga-Oswego- 1246 PM EST Sun Feb 7 2021 ...LAKE EFFECT SNOW WARNING IN EFFECT FROM 6 PM THIS EVENING TO 1 PM EST MONDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-081800- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1246 PM EST Sun Feb 7 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
252 PM EST SUN FEB 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 SE WILLIAMSVILLE 42.94N 78.72W
02/07/2021 M5.2 INCH ERIE NY COCORAHS
COCORAHS STATION NY-ER-102 CHEEKTOWAGA 2.7
NE.
0700 AM SNOW 1 NW KENMORE 42.97N 78.88W
02/07/2021 M4.0 INCH ERIE NY COCORAHS
COCORAHS STATION NY-ER-57 KENMORE 0.8 NW.
0700 AM SNOW 1 N CLARENCE CENTER 43.02N 78.63W
02/07/2021 M3.8 INCH ERIE NY COCORAHS
COCORAHS STATION NY-ER-51 CLARENCE CENTER
0.9 N.
0730 AM SNOW 2 S SNYDER 42.93N 78.78W
02/07/2021 M5.5 INCH ERIE NY COCORAHS
COCORAHS STATION NY-ER-122 CHEEKTOWAGA 2.4
NW.
0800 AM SNOW 2 SSE AKRON 42.99N 78.49W
02/07/2021 M10.0 INCH ERIE NY COCORAHS
COCORAHS STATION NY-ER-85 AKRON 2.4 S.
0800 AM SNOW CLARENCE CENTER 43.01N 78.63W
02/07/2021 M7.3 INCH ERIE NY COCORAHS
COCORAHS STATION NY-ER-151 CLARENCE CENTER
0.2 ESE.
0800 AM SNOW 3 E EAST PEMBROKE 42.99N 78.25W
02/07/2021 M4.0 INCH GENESEE NY COCORAHS
COCORAHS STATION NY-GN-13 BATAVIA 3.4 WSW.
0900 AM SNOW 1 SE AMHERST 42.99N 78.75W
02/07/2021 M6.5 INCH ERIE NY COCORAHS
COCORAHS STATION NY-ER-104 WILLIAMSVILLE 2.2
NNW.
&&
JLAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
308 PM EST SUN FEB 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 SSE HARRIS HILL 42.97N 78.68W
02/07/2021 M6.3 INCH ERIE NY TRAINED SPOTTER
STORM TOTAL FOR 2/6/21.
&&
JLAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
317 PM EST SUN FEB 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM SNOW 1 NW SOUTH WALES 42.72N 78.59W
02/07/2021 E5.0 INCH ERIE NY PUBLIC
TOTAL SNOW SINCE AROUND 7 AM SUNDAY. NEAR
EMERY PARK. REPORT FROM SOCIAL MEDIA.
&&
JLAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
347 PM EST SUN FEB 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM SNOW COLDEN 42.65N 78.69W
02/07/2021 E4.0 INCH ERIE NY PUBLIC
SINCE AROUND 7 AM SUNDAY. VERY FLUFFY.
REPORT FROM SOCIAL MEDIA.
&&
JLAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
355 PM EST SUN FEB 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM SNOW 2 SSW NORTH TONAWANDA 43.02N 78.88W
02/07/2021 M6.0 INCH ERIE NY TRAINED SPOTTER
STORM TOTAL FROM FRIDAY EVENING THROUGH
AROUND 7 AM SUNDAY. NEAR TONAWANDA.
&&
JLAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
458 PM EST SUN FEB 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM SNOW 1 NW COLDEN 42.66N 78.70W
02/07/2021 M4.2 INCH ERIE NY COCORAHS
SNOWFALL PAST 9 HOURS.
&&The national radar mosaic for the moment the first event began.
2 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945235, 945236.